Michigan, 2022Rip Currents in Michigan, July 13, 2022
July 13, 2022 · NWS GRR · 3 events in 2 counties and zones
There were three fatalities which occurred on July 13th as a result of rip currents.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were three fatalities which occurred on July 13th as a result of rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 13, 6:18 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 13, 6:18 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Wed Jul 13 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(This evening through next Wednesday)
Issued at 327 PM EDT Wed Jul 13 2022
-- Chance of showers/storms this afternoon into early evening --
Strongest convection has already exited the forecast area. However,
scattered thunderstorms currently south of Grand Rapids will track
southeast towards Battle Creek along a well defined boundary (seen
on radar) before moving completely out of the area by evening.
This will leave us with a dry overnight but perhaps a slight chance
of ground fog in spots that were able to get a more substantial
amount of rain.
-- Precipitation this weekend --
We are seeing a pretty consistent signal for precipitation this
weekend but the responsible pattern, a minor shortwave trough
topping a pronounced upstream ridge, is not very predictable in
general. Not surprisingly, there is a small minority of ensemble
members with very wet solutions and far more that are completely
dry. The membership of wet solutions has gone down slightly between
the 12/12 and 13/00 ECMWF runs. It's the familiar situation where
either a significant mesoscale convective system could roll
southeast into the area or we could stay dry. The situation is
highly dependent on, among other things, the nature and timing of
whatever upper PV forcing we experience.
-- Hot/Humid next week --
No change to previous thinking. The consolation here is that
predictability is relatively good here. Repeating the previous
discussion verbatim:
Models show the ridge axis over the Plains leaning over toward the
western Great Lakes early next week. This would send heights and
correspondingly temperatures rising. Highs around 90 are quite
possible Monday/Tuesday next week. Dewpoints in the mid to upper 60s
will make for a very humid environment.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 715 PM EDT Wed Jul 13 2022
BTL is likely the only terminal this evening that is still at risk
for a passing shower or (less likely) a thunderstorm, providing a
brief drop in visibility. Otherwise, one item to watch will be
some patchy fog development mainly south of the GRR-LAN terminals
where rain occurred today. Have included a slight reduction in
visibility at JXN early Thursday morning, but may have to include
BTL in this with time as we monitor trends.
&&
.MARINE...
Issued at 327 PM EDT Wed Jul 13 2022
After marginally elevated waves this afternoon, no hazardous
conditions are expected in the foreseeable future.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
DISCUSSION...TJT
AVIATION...Hoving
MARINE...TJT
Hazardous weather outlook, Jul 13, 2:36 AM EST, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
336 AM EDT Wed Jul 13 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
336 AM EDT Wed Jul 13 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered thunderstorms are possible Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-140745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
336 AM EDT Wed Jul 13 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered thunderstorms are possible Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 13, 4:21 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 WSW GRAND JUNCTION 42.40N 86.10W
07/13/2022 M0.88 INCH VAN BUREN MI MESONET
MSU AG WEATHER STATION GRAND JUNCTION 1 W.
0313 PM HEAVY RAIN 1 E EVART 43.90N 85.25W
07/13/2022 M1.97 INCH OSCEOLA MI MESONET
MESONET STATION EVAM4 EVART.
0516 PM HEAVY RAIN 3 NE STAMBAUGH CORNER 43.97N 85.38W
07/13/2022 M2.43 INCH OSCEOLA MI MESONET
STATION KMIREEDC6.
0516 PM HEAVY RAIN 1 SE LE ROY 44.03N 85.43W
07/13/2022 M2.24 INCH OSCEOLA MI MESONET
STATION KMILEROY10.
0519 PM HEAVY RAIN 1 SSE MOUNT PLEASANT 43.58N 84.77W
07/13/2022 M1.13 INCH ISABELLA MI MESONET
STATION KMIMOUNT19 - CMU.
0518 PM HEAVY RAIN 6 SSW TEMPLE 43.95N 85.07W
07/13/2022 M1.23 INCH CLARE MI MESONET
STATION KMILAKE21.
&&Local storm report, Jul 13, 4:23 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 2 SSW JAMESTOWN 42.80N 85.86W
07/13/2022 M1.38 INCH OTTAWA MI MESONET
STATION KMIHUDSO8.
0522 PM HEAVY RAIN 1 N DORR 42.74N 85.72W
07/13/2022 M1.05 INCH ALLEGAN MI MESONET
STATION KMIDORRT2.
&&Local storm report, Jul 13, 4:25 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN 6 SSW MIDDLEVILLE 42.64N 85.52W
07/13/2022 M0.93 INCH BARRY MI MESONET
STATION KMIMIDDL31.
0523 PM HEAVY RAIN 3 ENE WAYLAND 42.69N 85.60W
07/13/2022 M1.64 INCH ALLEGAN MI MESONET
STATION KMIWAYLA16.
&&Local storm report, Jul 13, 4:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HEAVY RAIN 3 ESE BEDFORD 42.38N 85.18W
07/13/2022 M0.92 INCH CALHOUN MI MESONET
STATION KMIBATTL41.
0529 PM HEAVY RAIN 3 S HOMER 42.10N 84.81W
07/13/2022 M2.26 INCH CALHOUN MI MESONET
STATION KMIHOMER4.
&&Local storm report, Jul 13, 4:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HEAVY RAIN 2 S SANDSTONE 42.23N 84.52W
07/13/2022 M0.68 INCH JACKSON MI MESONET
STATION KMIJACKS72.
&&Local storm report, Jul 13, 4:32 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 PM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 WSW GRAND JUNCTION 42.40N 86.10W
07/13/2022 M0.88 INCH VAN BUREN MI MESONET
MSU AG WEATHER STATION GRAND JUNCTION 1 W.
0521 PM HEAVY RAIN 2 SSW JAMESTOWN 42.80N 85.86W
07/13/2022 M1.38 INCH OTTAWA MI MESONET
STATION KMIHUDSO8.
0313 PM HEAVY RAIN 1 E EVART 43.90N 85.25W
07/13/2022 M1.97 INCH OSCEOLA MI MESONET
MESONET STATION EVAM4 EVART.
0516 PM HEAVY RAIN 1 SE LE ROY 44.03N 85.43W
07/13/2022 M2.24 INCH OSCEOLA MI MESONET
STATION KMILEROY10.
0516 PM HEAVY RAIN 3 NE STAMBAUGH CORNER 43.97N 85.38W
07/13/2022 M2.43 INCH OSCEOLA MI MESONET
STATION KMIREEDC6.
0531 PM HEAVY RAIN 2 S SANDSTONE 42.23N 84.52W
07/13/2022 M0.68 INCH JACKSON MI MESONET
STATION KMIJACKS72.
0519 PM HEAVY RAIN 1 SSE MOUNT PLEASANT 43.58N 84.77W
07/13/2022 M1.13 INCH ISABELLA MI MESONET
STATION KMIMOUNT19 - CMU.
0518 PM HEAVY RAIN 6 SSW TEMPLE 43.95N 85.07W
07/13/2022 M1.23 INCH CLARE MI MESONET
STATION KMILAKE21.
0526 PM HEAVY RAIN 3 ESE BEDFORD 42.38N 85.18W
07/13/2022 M0.92 INCH CALHOUN MI MESONET
STATION KMIBATTL41.
0529 PM HEAVY RAIN 3 S HOMER 42.10N 84.81W
07/13/2022 M2.26 INCH CALHOUN MI MESONET
STATION KMIHOMER4.
0524 PM HEAVY RAIN 6 SSW MIDDLEVILLE 42.64N 85.52W
07/13/2022 M0.93 INCH BARRY MI MESONET
STATION KMIMIDDL31.
0522 PM HEAVY RAIN 1 N DORR 42.74N 85.72W
07/13/2022 M1.05 INCH ALLEGAN MI MESONET
STATION KMIDORRT2.
0523 PM HEAVY RAIN 3 ENE WAYLAND 42.69N 85.60W
07/13/2022 M1.64 INCH ALLEGAN MI MESONET
STATION KMIWAYLA16.
&&Rip Current, Van Buren
- When
- July 13, 6:30 PM EST
- Where
- Van Buren forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A 7 year old boy drowned at North Beach in South Haven due to rip currents.
Rip Current, Van Buren
- When
- July 13, 6:30 PM EST
- Where
- Van Buren forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A 33 year old man drowned at North Beach in South Haven trying to save a boy who was drowning due to rip currents.
Rip Current, Ottawa
- When
- July 13, 6:45 PM EST
- Where
- Ottawa forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A 16 year old boy drowned at North Park Beach in Ferrysburg due to rip currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
- Lightning Strike in Florida, July 13, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053268, 1053269, 1053270.